Wednesday, January 20, 2010

Post-Op

A 45 year old man who had a right pneumonectomy for a bronchogenic carcinoma about 1 year ago presents with progressive dyspnea. His surgery was uncomplicated. Immediately post-operatively, he had atrial fibrillation that was treated with amiodarone. Since then, he has been improving in function until about 2 months ago when he started getting recurrent pneumonias. He has also noticed increasing shortness of breath and a cough. On physical exam, you note inspiratory stridor. A CT is shown above.

Challenge: What's going on?

Image shown under Fair Use.

4 comments:

Suheil said...

Amiodarone induced Interstitial Lung disease? though the stridor makes me feel like theres a compression of the left main bronchus.. also there's compensatory hyperplasia of the left lung...

tree said...

postpneumonectomy syndrome

Craig Chen said...

yes, it's postpneumonectomy syndrome. you're right in identifying compression of the left main bronchus as well as hyperinflation! amio is just a red herring
-
Post-Op

Postpneumonectomy syndrome is extrinsic compression of the distal trachea and mainstem bronchus due to mediastinal shift and hyperinflation of the remaining lung occurring >6 months after right pneumonectomy (more common in childhood surgery). Treatment consists of surgical repositioning of the mediastinum and filling of the postpneumonectomy space with non-absorbable material. The CT shows stretching and narrowing of the left main bronchus (arrows).

Sources: UpToDate; image originally courtesy of Dr. Irwin.

Suheil said...

damn it! dr.craig! i really like the cases u've been puttin up! Keep up the good work chief!